Colorado, 2010

Hail and Damaging Wind in Colorado, July 4, 2010

July 4, 2010 · NWS GJT · 2 events in 2 counties and zones

Strong wind gusts, heavy rain, and hail up to the size of pennies occurred from a line of strong thunderstorms that moved through western Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong wind gusts, heavy rain, and hail up to the size of pennies occurred from a line of strong thunderstorms that moved through western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 4, 2:12 AM MST, 11 hours 34 minutes earlier.

Area forecast discussion, Jul 4, 2:12 AM MST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 AM MDT SUN JUL 4 2010

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...

VERY DRY CONDITIONS OUT AHEAD OF AN APPROACHING COLD FRONT WILL
CONTINUE OVER THE SOUTHERN HALF OF THE FORECAST AREA TODAY. THIS
WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ALONG THE
INTERSTATE 70 CORRIDOR SOUTH TO THE NORTHERN SLOPES OF THE SAN JUAN
MOUNTAINS AS AFTERNOON WINDS PICK UP WITH TIGHTENING SFC GRADIENT.
EXPECT BREEZY CONDITIONS WITH GUSTS OVER 40 MPH AS THE FRONT NUDGES
SLOWLY SOUTHEAST INTO THE CENTRAL PORTIONS OF THE REGION. POOL OF
MOISTURE ACCOMPANYING THE FRONT WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS OVER OUR NORTHERN ZONES BY THIS AFTERNOON...WITH
FOCUS SHIFTING TO THE NORTHERN AND CENTRAL MOUNTAINS THIS
EVENING. DEEPER MOISTURE REMAINS NORTH...SO ONLY ISOLATED STORMS
EXPECTED FOR AREAS SOUTH OF INTERSTATE 70 AND THOSE WILL BE
CONFINED TO THE HIGHER ELEVATIONS.

THE FRONT IS EXPECTED TO MOVE THROUGH THE ENTIRE FORECAST AREA THIS
EVENING...WITH DRY FRONTAL PASSAGE ANTICIPATED FOR THE SOUTHERN
ZONES. CONDITIONS RAPIDLY DRY OUT ONCE AGAIN LATE TONIGHT...WITH
NORTHWEST FLOW IN PLACE THROUGH MONDAY. SO EXPECT DRY AND SLIGHTLY
COOLER CONDITIONS MONDAY OVER THE ENTIRE FORECAST AREA.

.LONG TERM...TUESDAY THROUGH SUNDAY...
HIGH PRESSURE DEVELOPS OVER THE REGION ON TUESDAY...THEN STRENGTHENS
THROUGH THE REST OF THE WEEK. THE 00Z GFS KEEPS THE HIGH OVER THE
CENTRAL AND SOUTHERN ROCKIES...WHICH IS WELL WEST OF THE 12Z ECMWF
SOLUTION. HOWEVER...THE ECMWF DOES EVENTUALLY RETROGRADE THE HIGH
INTO A SIMILAR POSITION BY THE WEEKEND. IN ANY CASE BOTH MODELS
INDICATE THAT A SOUTHERLY MONSOONAL FLOW WILL CARRY MOISTURE INTO
REGION. THIS MOISTURE WILL GRADUALLY INCREASE AS IT CIRCULATES AROUND
THE HIGH CENTER. TUESDAY WILL STILL BE DRY...WITH THE MOISTURE JUST
BEGINNING TO REACH THE AREA ON WEDNESDAY...WITH AN INCREASING TREND
THROUGH SATURDAY. HOWEVER...THE PREVIOUS FORECAST INDICATED ANOTHER
DRYING TREND LATE IN THE PERIOD...SO CONFIDENCE DECREASES BY THE
WEEKEND.

TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE LONG
TERM PERIOD.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NORTH OF INTERSTATE
70 THROUGH THIS EVENING. GUSTY WINDS TO 50 MPH AND BRIEF HEAVY
RAIN WILL ACCOMPANY THE STORMS...RESULTING IN BRIEF MVFR CIGS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH MONDAY.

&&

.FIRE WEATHER DISCUSSION...

APPROACHING COLD FRONT TODAY WILL BRING A RETURN TO CRITICAL FIRE
CONDITIONS FOR AREAS ALONG AND SOUTH OF INTERSTATE 70 IN WESTERN
COLORADO TO THE NORTHERN SLOPES OF THE SAN JUAN MOUNTAINS. WITH MANY
IGNITION SOURCES DUE TO THE FOURTH OF JULY HOLIDAY AND DRY FUELS...
WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING WITH THE
MORNING FORECAST. EXPECT A PERIOD OF VERY GUSTY WINDS AHEAD OF THE
FRONT...WITH GUSTS APPROACHING 45 MPH. IN ADDITION...VERY DRY
CONDITIONS WILL PERSIST UNTIL THE FRONT MOVES THROUGH...WITH
HUMIDITIES GENERALLY BELOW 15 PERCENT FOR MUCH OF THE AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...RED FLAG WARNING VALID FROM NOON MDT TO MIDNIGHT MDT FOR
      FIRE WEATHER ZONES 203 AND 205 FOR LOW HUMIDITY...GUSTY
      WINDS...AND DRY FUELS.
UT...RED FLAG WARNING VALID FROM NOON MDT TO MIDNIGHT MDT FOR
      FIRE WEATHER ZONES 445>449 FOR LOW HUMIDITY...GUSTY
      WINDS...AND DRY FUELS...SEE SLCRFWSLC FOR ADDITIONAL DETAILS.

SHORT TERM.....JDC
LONG TERM......EH
AVIATION.......TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Jul 4, 4:45 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 4 2010

COZ001>014-017>023-UTZ022>025-027>029-051145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 4 2010

...RED FLAG WARNING IN EFFECT FROM NOON MDT TODAY UNTIL MIDNIGHT MDT
TONIGHT FOR MUCH OF WEST CENTRAL COLORADO AND SOUTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY DRY CONDITIONS FOR AREAS SOUTH OF INTERSTATE 70 COMBINED WITH
GUSTY AFTERNOON WINDS AND DRY FUELS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EVENING. AS A RESULT...A RED
FLAG WARNING IS IN EFFECT FROM NOON MDT UNTIL MIDNIGHT MDT.

NORTH OF INTERSTATE 70...A COLD FRONT WILL PRESS INTO THE AREA...
WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON
AND EVENING. GUSTY WINDS TO 45 MPH AND BRIEF HEAVY RAIN WILL
ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY....
MAINLY OVER THE HIGHER TERRAIN AND THE SOUTH.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The Grand Junction radar (KGJX), 179 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Routt

When
July 4, 1:46 PM MST to 1:51 PM MST
Where
Routt County, 0.69 mi S of Hayden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.490, -107.250

Penny sized hail, heavy rainfall and gusty winds were reported near Hayden. The electrical power was temporarily off in the area due to the storm.

Thunderstorm Wind, Garfield

When
July 4, 3:58 PM MST to 4:03 PM MST
Where
Garfield County, Rifle Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.530, -107.720

Wind gusts from nearby thunderstorms reached 59 mph at the Rifle Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351701, 351702.